Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Had unprotected sex, took i pill. Noticed bleeding. Due to pill? Withdrawal bleeding? Serious?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
We had unprotected sex on 20th Sept 2013 (period ended on 19thsept) and She took I pill after 24hr.
Today (29th Sept2013), she had some sort of bleeding.
1)Is it due to i-pill?
2)Is it period or withdrawal Bleeding?
3) when she should expect her next period if last period started on 16th sept 2013?

is there any serious issue? pls suggest....
Posted Sat, 19 Oct 2013 in Women's Health
Answered by Dr. Shanti Vennam 38 minutes later
Brief Answer:
Effect of the emergency pill.

Detailed Answer:

Thanks for writing to us.

The fertile period in a regular 28-30 day cycle ranges from day 11- day 18 of the cycle and any unprotected intercourse during this phase can result in pregnancy and the rest of the cycle is safe. As the period had just ended before the intercourse occurred, it happened during the safe period, presuming a 28-30 day cycle and there was actually no need to take the emergency pill.

- The bleeding that is seen is a withdrawal bleed due to the pill.
- She can expect her next cycle to be delayed and if it gets delayed by more than two weeks, needs to have an evaluation by a specialist.

I would like to repeat that the chances of pregnancy are very little; the effect of the pill on the hormonal milieu causes delayed period and menstrual disturbances. Please remember that the use of the emergency pill should be restricted to only a couple of times in a year for the real emergencies; otherwise it can lead to gross hormonal imbalances affecting the fertility in future. A more regular form of contraception is ideal.

Hope your query is answered. Please contact for further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Had unprotected sex, took i pill. Noticed bleeding. Due to pill? Withdrawal bleeding? Serious? 9 hours later
Thanks a lot!!

still I have doubt in my mind that if it is withdrawal bleeding,second day also she had seen bleeding..

so for how many days will it continue?
is it like periods? means for 4-7 days?
She has expecting her next period as per her cycle around 13-18 per ur answer, it will delayed by one or two week means by the end she should expect her next period...?
Answered by Dr. Shanti Vennam 1 hour later
Brief Answer:
Withdrawal bleeding can last for 3-5 days.

Detailed Answer:

Thanks for writing back.

Withdrawal bleeding can mimic an ordinary period and can last for 3-5 days or more. If her next cycle is due around the second week of October, she should see it by the end of the month even if there is a delay due to the pill. If not, she needs further investigation.

Hope your doubt is clarified. Please contact for further queries. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor